November 7, 2016 Why might one member of your family have darker teeth than everyone else? Check the medicine cabinet – some prescriptions can turn teeth colors, from unflattering yellow to unusual blue. Antihistamines, antihypertensive drugs and antipsychotics have all been linked to discolored teeth. These drugs are thought to interfere with healthy mouth conditions. For example, antihistamines inhibit saliva production. Saliva plays a critical role in ridding the mouth of stain-causing debris. Fortunately, these types of stains can usually be removed by a dentist. Some medications may cause surface stains on teeth. Examples include: Chlorohexidine: an antiseptic found in prescription-strength mouthwash Amoxicillin: a commonly prescribed antibiotic Prescription-strength iron supplements: often used to treat anemia The worst offenders of teeth discoloration are medications that actually alter the structure and composition of teeth: Ciprofloxacin: used to treat skin, urinary tract and respiratory infections, Ciprofloxacin may cause a color change in children’s developing permanent teeth. When the affected teeth erupt, they may have a greenish tint. Doxycycline: a broad spectrum antibiotic known to stain teeth. It may also cause permanent discoloration if taken while a child’s adult teeth are developing. Tetracycline: incorporates into developing teeth sometimes causing a bright yellow band. It is used to treat a variety of bacterial infections, notably typhus and Rocky Mountain spotted fever, and affects baby teeth development in utero when taken by pregnant women and a child’s permanent teeth if used for long-term therapy. Over time, tetracycline-affected teeth may turn gray or brown. Some prescription acne treatments: minocycline may change tooth structure in permanent teeth, tinting them blue, gray or green. Newer acne medications such as clindamycin and isotretinoin are not associated with permanent tooth discoloration.